T3 and palpitations

This is my first post. I would have phoned Dr P but, as many of you know, he is off sick until January and I do not know where else to go for advice. I have been on NHS prescribed T3 (20mgm) for 7 years without any real problems and also take adrenal support tabs which Dr P advised, although I have cut that down to one a day recently. This summer and autumn I have felt particularly well. My dilemma is this: about a month ago I became aware of my heart racing and started using my bp machine (which I haven't done for ages) pulse rate was mainly in the 80s but sometimes into the 90s and bp sometimes raised (I normally am on the lowish side). I immediately cut down my dose to 15mgm daily which didn't have any noticeable immediate effect. I was also more aware of arrhythmia (missing heart beat) which is something I had way before getting treated for hypo and was investigated, although no one seemed very bothered about it, and this arrhythmia kept me awake at night sometimes. I also have a floppy mitral valve. Anyway, after ten days I decided to lower the dose to 10mcg which is what I'm on now and I am still aware of palpitations although they are less noticeable overall. I have increased the adrenal support to two but maybe it should be three or four. My resting pulse (lying in bed) was always low, about 62, but that is now 72. My basal temperature is still low (35.8 to 36.2). Under normal circumstances I would ride this out until I could speak to Dr P BUT my husband and I are due to visit our son in Dubai on Jan 9th and I am getting increasingly anxious about going as I really haven't sorted the problem out. It is better but I am on half my normal dose of T3 and although I feel surprisingly okay I am waiting for the effects to kick in (it's been nearly two weeks on 10mcg). I suppose my question to any one out there who may have had a similar experience is: what is the likely effect of staying on half my normal dose and is it possible my body suddenly needs only half the dose - seems unlikely! The ironic situation I find myself in is if I go to my GP (I'll only get an emergency appointment with someone I don't know and who doesn't understand T3) the surgery will refuse to prescribe T3 in the future, something I've been dreading after reading all the posts on this site! (I have obtained some Liotir - not taken yet - from Italy and need some advice on this but I will write a separate post). However, I feel maybe I should have a cardiac check up - suppose there is something wrong which hasn't got anything to do with T3? Certainly going to Dubai not knowing how I will react is making me very anxious. I don't know what to do! Should I go to the GP or not?! Thanks for any feedback out there.

9 Replies

  • First things first - ask for an ECG to make sure there's no heart problems.

    Palpitations can be due to a dose which is too low or too high a dose (you cannot win).

    As your were fine for 7 years on 20mcg of T3 (equal in effect to around 60mcg of levo) and have now reduced it to 10mcg of T3 so, roughly, you are taking around 30mcg of levo!

    I couldn't take Adrenals as that gave me palpitations (levo did as well but they increased with Adrenals). I am not saying that Adrenals caused it but it is a possibility.

    A normal pulse is between 60 and 100 bpm. I am wondering if your dose is now too low which will also give us palpitations as our heart is trying to pump harder when it hasn't sufficient thyroid hormones to do so.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • Thanks for your comment Shaws. I hadn't thought about too low a dose as the palpitations started on my normal 20 mgm and have been gradually better (although I still feel some palpitations) on 10mgm, but I obviously feel that logically 10mgm is too low a dose. So I think I shall up the dose to 15 mgm today and see how I go over New Year and the weekend and then see the GP on Monday.

  • How are your levels of Iron - Ferritin - Folate - B12 - VitD ? Low Folic Acid/Folate can create heart problems too....along with Low Iron. Iron is within the red blood cells and oxygen sticks to the iron to be transported around the body. When iron is low then so is the oxygen - which the heart detects and pumps faster to try and create more.

    I too had a funny heart beat which seems to have resolved with T3. T3 is fast acting and leaves the body quickly - so you should soon know :-)

    Hope you soon feel well enough to tackle the flight to Dubai. Just think of the warmth !

  • Thanks Marz. I had the first three tests done in May 2015 by my GP surgery. Vit D wasn't tested but I'm confident that it's reasonable as I've been on 1000 - 2000iu daily for several years (in the past year I have started including Vit K2 100mgm). Ferritin was 63ug/l (ref range 6 - 201ug/l); serum folate 4.9ug/l (3 - 20ug);

    serum B12 404ng/l (160 - 900). So I guess my folate isn't very good and I should supplement it? Any advice out there re these results?

  • Am not an expert on Iron - just learnt from others - but your Ferritin needs to be higher - not a lot - around halfway in the range. Folate also needs raising along with B12 which needs to be around 1000. Anything under 500 can cause cognitive decline and other neurological issues. Am assuming you are supplementing B12 - if not then it is one of the better results I have seen here.

    If you are taking B12 then it is advisable to take a good B Complex - maybe one containing Methylfolate rather than Folic Acid - like Thorne Research. There are others. If you do decide to supplement iron it may be a good idea to type Iron Supplements into the Search Box on the green bar above - then Press Enter on your keyboard - so you can read of others experiences with Iron. Supplementing a B Complex should improve the Folate.

  • Thanks for the advice Marz. I shall research what the best options would be for me to supplement the ferritin, folate and B12 & will use the Search Box. I'm not actually taking any B12 supplements so it's nice to know my result is better than most! Because I take adrenal support I can't take a B complex supplement because there is a large amount of B1, 2, 5 & 6 as well as B3 in each tablet.

  • I'm by no means an expert, but I've been taking 20mcg t3 only for 3 months, and some days it's not enough. One way I can tell is because I get palpitations, which are normally quickly resolved by taking some extra t3. Just a thought but maybe your normal dose is not quite high enough now for some reason. Hope you find the answer to feel better soon and enjoy your trip.

  • Thanks mountaingoat83. I never twigged previously that palpitations could be from too low a dose but now that you and Shaws have mentioned it (and of course it is logical) I have upped my dose of T3 to 15mgm yesterday and will take the normal dose of 20mgm today. If after a few days I've still got palpitations etc I will be brave and try a little extra!

  • Yeah my endo was pretty surprised when I told him I have to take extra when my heart tells me I need it! Hope you are ok, but if it isn't the right approach at least it will be out of your system quickly. You could always keep an eye on your pulse/temp for a few days to help you work out whether more than 20 is too much.

You may also like...